Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 249, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 12, 2002, 3:31 PM CDT for Gage County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2002, 3:31 PM CDT (20:31 UTC)
- Expired
- Aug 12, 2002, 4:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Gage County, NE
The radar
The Omaha radar (KOAX), 96 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
233 WUUS53 KOAX 122031 SVROMA NEC067-122100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 329 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GAGE COUNTY IN SOUTHEAST NEBRASKA * UNTIL 400 PM CDT * AT 328 PM CDT...A SHERIIFS DEPUTY REPORTED A SEVERE THUNDERSTORM 2 MILES SOUTH OF CORTLAND...OR ABOUT 15 MILES NORTH OF BEATRICE... MOVING EAST AT 20 MPH. QUARTER SIZE HAIL WAS REPORTED AT CORTLAND. * SOME LOCATIONS AFFECTED... ADAMS LAT...LON 4055 9682 4038 9681 4039 9634 4055 9645 FOBERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:23 AM CDT, 10 hours 8 minutes earlier.
Area forecast discussion, Aug 12, 5:23 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 400 AM CDT MON AUG 12 2002...UPDATE WITH AM PACKAGE...WILL ALLOW FLOOD WATCH TO EXPIRE. CONSIDERING EVOLUTION OF PRECIP OVR THE LAST COUPLE OF HRS...EXPECT SOME SHOWER AND THUNDERSTORM REDEVELOPMENT OVER NORTHEAST NEBRASKA THIS MORNING...WITH HEAVY RAIN MORE LIKELY FARTHER SOUTH AND HEAVIER RAINS IN NE NEB WOULD BE MORE LOCALIZED. ... 155 AM CDT MON AUG 12 2002 DISCUSSION FORECAST CHALLENGES...HEAVY RAIN/SVR POTENTIAL OVERNIGHT...TSRA TODAY INTO TUE...TEMPS. SYNOPSIS...NWS WSR-88DS SHOWING SEVERAL ACTIVE AREAS OF CONVECTION AS UNSEASONABLY STG CLOSED LOW WITH 80 M HGT FALLS AND H3 100KT JET ASSOCIATED WITH IT ADVANCES INTO THE PLNS. MAIN CONVECTIVE COMPLEX WITH DECENT BOWING AND DAMAGING WINDS MOVING THRU FSDS AREA INTO NW IA. THE 04Z FSD MTR HAD A PK WND OF 67KTS. THE LATEST SFC ANALYSIS HAD THE SFC LOW OVR SE SD...WITH A CDFNT INTO CNTRL AND SW NEB. STORMS DEVELOPED ALONG THE DRY LINE IN LBF AND GLDS AREA SUN AFT AND IS PUSHING INT GIDS AREA. A ROGUE SUPERCELL NR AURORA PRODUCED BASEBALL SIZE HAIL EARLIER IN THE EVENING NR HALSEY. FORECAST...IN VERY SHORT TERM...WILL MONITOR CONVECTION FOR SEVERE AND FLASH FLOOD THREAT. FFG VALUES BELOW AN INCH AT KNOX AND CEDAR COUNTIES. INITIAL THINKING WILL BE TO CONTINUE FLOOD WATCH TODAY WITH LOW FFG VALUES. CONVECTION HAS HAD A TOUGH TIME MAKING IT INTO THE OAX CWA AS IT WILL HAVE TO ERODE HOT AIR IN PLACE. NELIGH PROFILER HAD LOW LEVEL JET AT 50KT AT 05Z...UP FM 40KT AT 04Z. PER SOUNDING/SVR PARAMETER ANALYSIS...DAMAGING WNDS AND LARGE HAIL THE PRIMARY THREAT MOST AREAS WITH ANY HEAVY RAINS A PROBLEM IN THE WATCH AREA. THE UPR LO IS NOT COMING OUT CLEANLY AND WILL LINGER PRECIP INTO TUE AM IN THE SE ZONES. AS WITH PREVIOUS UPR LO...DIVERGENT PATTERN TAKES MAIN ENERGY ACROSS THE NRN PLNS WITH SECONDARY AREA SPLITTING OFF OVR KS...THIS HAS RESULTED IN MUCH OF THE FCST AREA RELATIVELY DRY WITH STORMS TO THE NORTH AND SOUTH. SHORT RANGE MODELS SHOWING SOME SLIGHT TIMING DIFFERENCES WITH THE AVN SLOWER AND HAS A STRONGER LOBE OF ENERGY SWINGING THROUGH SD/NEB TAF/EVE. WILL CONTINUE LIKELY POPS IN ZONES TODAY AND CHC POPS TON. HAVE POPS IN SE GROUPS ONLY TUES. TEMP FCST TO TAKE INTO CONSIDERATION FNT/CLDS/PRECIP. HAVE UPR 70S TO MID 80 MOST ZONES TOD AND 70S TO AROUND 80 FOR TUE. COOL DOWN IS SHORT LIVED AS WAA RETURNS WED AM WITH STG WAA THU. IN LATER PERIODS...HAVE SLG CHC PRECIP WITH A RIPPLE FRI AM AND CHC POPS SAT/SUN WITH NEXT SHORT WAVE TROF. WILL HAVE TO LOOK AT NEW MODELS AS THEY COME IN THIS AM. .OMA...NONE. ZAPOTOCNY
In the hours before
Special weather statement, Aug 12, 12:56 PM CDT, 2 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-122300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1256 PM CDT MON AUG 12 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATE THIS AFTERNOON OR EARLY TONIGHT. A COLD FRONT FROM ONAWA IOWA TO SEWARD WILL MOVE SLOWLY SOUTHEAST THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE INCREASINGLY WARM AND UNSTABLE AIR AHEAD OF THE FRONT. WIND SHEAR WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT...SO SOME OF THE STORMS COULD BECOME SEVERE. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. INSTABILITY WILL DECREASE ACROSS THE REGION LATER TONIGHT AS THE COLD FRONT PUSHES THROUGH THE ENTIRE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR A WHILE TO THE NORTH OF THE FRONT...BUT WITHOUT ENOUGH INSTABILITY TO CAUSE SEVERE WEATHER. A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA. OTHERWISE...DAY AND STABLE CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AS HIGH PRESSURE AND COOLER TEMPERATURES COVER THE AREA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). POLLACK
Special weather statement, Aug 12, 12:56 PM CDT, 2 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-122300- HAZARDOUS WEATHER OUTLOOK ... CORRECTION LAST PARAGRAPH NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1256 PM CDT MON AUG 12 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATE THIS AFTERNOON OR EARLY TONIGHT. A COLD FRONT FROM ONAWA IOWA TO SEWARD WILL MOVE SLOWLY SOUTHEAST THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE INCREASINGLY WARM AND UNSTABLE AIR AHEAD OF THE FRONT. WIND SHEAR WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT...SO SOME OF THE STORMS COULD BECOME SEVERE. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. INSTABILITY WILL DECREASE ACROSS THE REGION LATER TONIGHT AS THE COLD FRONT PUSHES THROUGH THE ENTIRE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR A WHILE TO THE NORTH OF THE FRONT...BUT WITHOUT ENOUGH INSTABILITY TO CAUSE SEVERE WEATHER. A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA. OTHERWISE...DRY AND STABLE CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AS HIGH PRESSURE AND COOLER TEMPERATURES COVER THE AREA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:47 AM CDT | Severe Thunderstorm Warning | OAX | Seward | 43 min |
| Aug 12, 2:50 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 25 min |
| Aug 12, 3:04 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 26 min |
| Aug 12, 3:17 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 43 min |
| Aug 12, 3:28 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 47 min |
| Aug 12, 3:38 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.